Related Experiment Video
Updated: Jan 16, 2026

Multidisciplinary Approach to Obesity Management: A Case Report
Published on: May 30, 2025
Lithium Toxicity and Altered Clearance Following Initiation of Semaglutide in Patients With Bipolar Disorder: A Case
Majd Al-Soleiti1, Jonathan G Leung1, Teeba Mubaydeen2
1Department of Psychiatry and Psychology, Mayo Clinic, Rochester, MN.
Background:
Lithium is a mainstay treatment for bipolar disorder, but its narrow therapeutic index and susceptibility to pharmacokinetic interactions make appropriate monitoring crucial. Glucagon-like peptide-1 receptor agonists (GLP-1 RAs), such as semaglutide, are increasingly prescribed for type 2 diabetes and weight management. Scarce evidence exists on the potential interaction between semaglutide and lithium.
Methods:
We present 3 cases involving patients on stable lithium regimens who were initiated on semaglutide, reviewing potential mechanisms underlying the interaction between them.
Findings:
In 2 cases, lithium levels increased significantly, leading to toxicity despite stable renal function and no changes in concurrent medications. In the third case, preemptive reductions in lithium dosage mitigated toxicity, although lithium levels remained higher than anticipated. Mechanistic hypotheses that might contribute to semaglutide-associated elevated lithium levels include altered kidney function, dehydration from reduced oral intake, vomiting, or diarrhea, and delayed gastric emptying.
Conclusions:
To our knowledge, this is one of the first documented case series describing a potential interaction between semaglutide and lithium in the medical literature. These cases underscore the importance of vigilant monitoring when combining lithium with semaglutide, and potentially other GLP-1 RAs. Baseline renal function, hydration status, and lithium levels should be assessed before initiating semaglutide, and lithium levels should be monitored more frequently during therapy. Clinicians prescribing semaglutide to patients on lithium should exercise caution, monitor for signs of toxicity, and provide appropriate patient education. Further research is needed to elucidate the mechanisms of this potential interaction and its clinical significance.
Related Concept Videos
Mania and Antimanic Drugs: Overview
Bipolar Disorder
Nonlinear Pharmacokinetics: Dependence of Elimination Half-Life and Dose Clearance
A study on guinea pigs examined the...
Pharmacokinetics in Obese Patients: Drug Metabolism and Excretion
Psychosis: Goals of Pharmacotherapy
Antidepressant Drugs: MAOIs and Other Agents

